MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH CITATION TMZF HA STEM #4 LEFT; HIP JOINT METAL/POLYMER/METAL SEMI-CONSTRAINED POROUS-COATED UNCEMENTED PROSTHES

STRYKER ORTHOPAEDICS-MAHWAH CITATION TMZF HA STEM #4 LEFT; HIP JOINT METAL/POLYMER/METAL SEMI-CONSTRAINED POROUS-COATED UNCEMENTED PROSTHES
Catalog Number 6265-5104
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Injury (2348)
Date of Event 07/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
Patient presented to dr.(b)(6) on (b)(6), and he revised the hip stem, head and liner on (b)(6).Update: per operative report, "left hip failed total hip arthroplasty.He was getting out of a chair when he felt a sudden change had a significant pain.Was noted to have dissociation of the femoral head and the stem.The abductors were in good shape.There was no true pseudotumor outside of the joint.There was a gush of fluid with the typical brownish dark color consistent with some metal reaction.There was some surrounding adverse local tissue reaction among the capsule and extending anteriorly.The head was obviously off the stem, it was very evident that the trunnion had significant damage to it.".
 
Additional Manufacturer Narrative
Update to implant date.An event regarding altr (adverse local tissue reaction) involving a citation stem was reported.The event was confirmed through clinician review of the provided medical records.Method & results: -product evaluation and results: visual inspection was performed as part of the material analysis report (mar), dated 31 january 2019 which indicated: damages were observed on the neck of the stem, consistent with wear mechanisms due to the cyclic contact between the head taper and stem trunnion.Damage consistent with the explantation process in addition to biological fixation were also observed on the stem.A material analysis has been performed.The report concluded: damage was observed on the stem trunnion and head taper.This damage was consistent with wear mechanisms due to the cyclic contact between the head taper and stem trunnion.Debris was also observed on the head.Damage consistent with impingement and the explantation process was observed on the insert.Scratching was also observed on the insert, which is a common damage mode of uhmwpe.Yellow discoloration consistent with absorption of synovial fluid was also observed on the insert.Debris was also observed on the insert.Eds showed the stem was consistent with astm fl 813 alloy, the head was consistent with astm f1537 alloy, the debris from the head was consistent with a corrosion product, stem base alloy and biological material and the debris from the insert was consistent with the stem base alloy.-clinician review: a review of the provided medical records by a clinical consultant indicated: on (b)(6) 2018 a revision of the left well-fixed femoral component, an acetabular liner change, and soft tissue and metalosis debridement was performed for a pre- and post­ operative diagnosis of failed left total hip with disassociation femoral head.With trunnion wear, mild metalosis reactant, deformity to acetabular liner" [.] no true pseudotumor.Agush of fluid.Brownish dark color consistent with some metal reaction.Some surrounding adverse local tissue reaction.Extending anteriorly.Head was off the stem.Trunnion had significant damage.With osteotomes.Stem well-fixed.No x-rays are available for review until prior to the revision surgery twelve years after the primary total hip arthroplasty.No clinical problems were documented in this large, male.Patient until several weeks prior to the revision for disassociation.Based upon the material.Available for review, no determination can be made regarding the reported event.-product history review: indicated all devices were manufactured and accepted into final.Stock with no reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusion: visual inspection was performed as part of the material analysis report (mar), dated 31 january 2019 which indicated: damages were observed on the neck of the stem, consistent with wear mechanisms due to the cyclic contact between the head taper and stem trunnion.Damage consistent with the explantation process in addition to biological fixation were also observed on the stem.A material analysis has been performed.The report concluded: damage was observed on the stem trunnion and head taper.This damage was consistent with wear mechanisms due to the cyclic contact between the head taper and stem trunnion.Debris was also observed on the head.Damage consistent with impingement and the explantation process was observed on the insert.Scratching was also observed on the insert, which is a common damage mode of uhmwpe.Yellow discoloration consistent with absorption of synovial fluid was also observed on the insert.Debris was also observed on the insert.Eds showed the stem was consistent with astm fl 813 alloy, the head was consistent with astm f1537 alloy, the debris from the head was consistent with a corrosion product, stem base alloy and biological material and the debris from the insert was consistent with the stem base alloy.A review of the provided medical records by a clinical consultant indicated: on (b)(6) 2018 a revision of the left well-fixed femoral component, an acetabular liner change, and soft tissue and metalosis debridement was performed for a pre- and post­ operative diagnosis of failed left total hip with disassociation femoral head.With trunnion wear, mild metalosis reactant, deformity to acetabular liner" [.] no true pseudotumor.Agush of fluid.Brownish dark color consistent with some metal reaction.Some surrounding adverse local tissue reaction.Extending anteriorly.Head was off the stem.Trunnion had significant damage.With osteotomes.Stem well-fixed.No x-rays are available for review until prior to the revision surgery twelve years after the primary total hip arthroplasty.No clinical problems were documented in this large, male patient until several weeks prior to the revision for disassociation.Based upon the material available for review, no determination can be made regarding the reported event.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Patient presented to dr.On july 17, and revised the hip stem, head and liner on july 19.Update: per operative report, "left hip failed total hip arthroplasty.He was getting out of a chair when he felt a sudden change had a significant pain.Was noted to have dissociation of the femoral head and the stem.The abductors were in good shape.There was no true pseudotumor outside of the joint.There was a gush of fluid with the typical brownish dark color consistent with some metal reaction.There was some surrounding adverse local tissue reaction among the capsule and extending anteriorly.The head was obviously off the stem, it was very evident that the trunnion had significant damage to it.".

Brand Name
CITATION TMZF HA STEM #4 LEFT
Common Device Name
HIP JOINT METAL/POLYMER/METAL SEMI-CONSTRAINED POROUS-COATED UNCEMENTED PROSTHES
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8073663
Report Number0002249697-2018-03730
Device Sequence Number2165564
Product Code LPH
UDI-Device Identifier07613153074274
UDI-Public07613153074274
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K121308
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2011
Device Catalogue Number6265-5104
Device Lot Number17504401
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/19/2018
Initial Date Received by Manufacturer 10/18/2018
Supplement Date Received by Manufacturer06/05/2019
Initial Report FDA Received Date11/15/2018
Supplement Report FDA Received Date07/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age71 YR
Patient Weight100